Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 26, 2002, 4:26 PM CDT for Benton County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2002, 4:26 PM CDT (21:26 UTC)
- Expired
- Jun 26, 2002, 5:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 137 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 262126
SVRMLI
IAC011-262215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
425 PM CDT WED JUN 26 2002
THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENTON COUNTY IN EAST CENTRAL IOWA
* UNTIL 515 PM CDT
* AT 424 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES WEST OF
GARRISON...OR 6 MILES EAST OF DYSART...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
GARRISON NOW.
VINTON BY 435 PM CDT.
VAN HORNE BY 450 PM CDT.
NEWHALL BY 505 PM CDT.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4228 9219 4215 9232 4187 9213 4187 9185
4227 9184
LREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:07 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 26, 2:07 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 207 PM CDT WED JUN 26 2002 SURFACE FRONT AT 18Z WAS FROM CENTRAL UPPER MI THROUGH FAR NE IA SOUTHWEST TO NEAR OMA. THIS IS MUCH SLOWER THAN YESTERDAYS MODELS HAD FORECAST AND THUS FORECAST CHALLENGE IS MAINLY SHORT TERM WITH SEVERE POTENTIAL AND POPS IN FIRST PERIOD. THEN FOCUS ON TEMPERATURES THROUGH WEEKEND. CONVECTIVE COMPLEX ASSOCIATED WITH A COUPLE OUTFLOWS FROM OVERNIGHT STORMS THAT COVERGED OVER EASTERN IA HAD EXITED TO SE EARLY THIS AFTERNOON. ASSOCIATED CI DEBRIS SHIELD HOLDING TEMPERATURES DOWN OVER MOST OF CWFA. THINNING CLOUDS TO WEST SHOULD ALLOW RAPID WARMING AND DESTABILIZATION IN IA ZONES THIS AFTERNOON. MESOSCALE BOUNDARY VISIBLE ON SATELLITE IMAGERY FROM CENTRAL TO NE IA WAS INTERSECTING WITH THE SYNOPTIC FRONT AND ASSISTING SEVERE CONVECTION ALREADY SEEN IN FAR NE AND SW IA. WITH FROPA DELAYED...SEVERE POTENTIAL LOOKS HIGHER THAN EARLIER EXPECTED. 18Z SURFACE PRESSURE FALLS CENTER EAST OF QUAD CITIES INDICATES FRONT AND CURRENT SEVERE STORMS IN NE IA SHOULD BUILD SE THIS AFTERNOON. ANTICIPATE HIGHEST SEVERE WIND AND HAIL RISK LATE THIS AFTERNOON OVER MAINLY IA ZONES NORTH OF I-80...WITH SOME CONTINUING INTO EVENING ALONG FRONT INTO NW IL AND FAR NE MO. PER SPC MCD... WATCH MAY BE ISSUED AND WILL WAIT UNTIL LAST MINUTE FOR SEVERE WORDING. MODELS IN SOMEWHAT AGREEMENT WITH FRONT LAYING OUT FROM ABOUT FREEPORT TO IOWA CITY BY 00Z. NGM HAD BEST QPF PLACEMENT FOR MORNING CONVECTION...THEN MODELS SHOW GREATER VARIABILITY BY 00Z AND 06Z. ETA HAD FARTHEST NORTH PLACEMENT OF SIGNIFICANT INTO NW IL THROUGH 12Z AND THIS LOOKS REASONABLE LOOKING AT UPPER QG FORCING AND DELAYED TIMING FROM PREVIOUS FORECASTS. WILL THUS GO WITH LIKELY POPS TONIGHT FOR ENTIRE AREA EXCEPT NW OF CID-DBQ LINE...WHERE POST FRONTAL SHOWERS SHOULD END BEFORE MIDNIGHT. NW FLOW ALOFT AND HIGH PRESSURE BUILDS AT SURFACE THURSDAY WITH DRIER AND MUCH COOLER AIRMASS. MIXING TO H85 WOULD PRODUCE LOWER 80S AND WILL GO CLOSE MOS GUIDANCE. UPPER LEVEL RIDGE BUILDS EASTWARD WITH HIGH CENTERED OVER CWFA BY EARLY SATURDAY. THIS SUPPORTS WARMING TREND AND CAPPED ENVIRONMENT THROUGH REST OF WEEK INTO WEEKEND AND WILL TREND TOWARD WARMER END OF GUIDANCE. FOR EXTENDED...MEDUIM RANGE MODELS NOT IN MUCH AGREEMENT WITH TIMING OF SHORTWAVES ALONG SOUTHERN EDGE OF WESTERLIES FROM SUNDAY INTO EARLY NEXT WEEK. MONDAY NOW LOOKS DRY AND WILL REMOVE TSRA CHANCES...BUT CONTINUE FOR TUESDAY INTO WEDNESDAY FOR PORTIONS OF CWFA. IA...NONE. IL...NONE. MO...NONE. DLS
In the hours before
Local storm report, Jun 26, 11:25 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 AM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1113 AM ARGYLE IA FUNNEL CLOUD
06/26/02 LEE TWO FUNNEL CLOUDS
REPORTED BY STORM
SPOTTERS.Local storm report, Jun 26, 12:03 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1033 AM 4 W MT HAMILL IA TORNADO
06/26/02 LEE REPORTED BY FARMINGTON
FIRE CHIEF.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:04 AM CDT | Tornado Warning | DVN | Lee | 26 min |
| Jun 26, 3:50 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 40 min |
| Jun 26, 5:29 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 61 min |
| Jun 26, 5:37 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 53 min |
| Jun 26, 5:51 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 54 min |
| Jun 26, 6:50 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.